"Dose Selection—SEROQUEL should generally be administered with an initial dose of 25 mg twice daily, with increases in total daily dose of 25mg - 50 mg divided in two or three doses on the second and third day, as tolerated, to a total dose range of 300 mg to 400 mg daily by the fourthday. Further adjustments, if
indicated, should generally occur atintervals of not less than 2 days, as steady-state for SEROQUEL would not beachieved for approximately 1-2 days in the typical patient. When dosage adjustments are necessary, dose increments/decrements of 25 mg - 50 mgdivided twice daily are recommended. Most
efficacy data with SEROQUEL were obtained using three times daily dosing regimens, but in one controlled trial 225 mggiven twice per day was also effective. Efficacy in schizophrenia was demonstrated in a dose range of 150 mg/day to 750 mg/day in the clinical trials supporting the effectiveness of SEROQUEL. In a dose response study, doses above 300 mg/day were not demonstrated to be more efficacious than the 300 mg/day dose. In other studies, however, doses in the range of 400 mg/day - 500 mg/day appeared to be needed. The safety of doses above 800 mg/day has not been evaluated in clinical trials."
"The safety of doses above 800 mg/day has not been evaluated in clinical trials. "
and my current dose of Seroquel is 1,200 mgs. a day.
Yep, that's right. The highest dose of anybody I've ever met who was taking this drug is the dose being given to me. Meanwhile, I'm still not sleeping more than three hours a morning (never sleep at night anymore). Also, meanwhile, I'm on the highest dosage of Risperdal Consta injections, hence, I am not the least bit psychotic right now. I'm on enough antipsychotic medication to kill a horse, but, the good side is, I'm okay. Mentally. Sort of.
Being unable to sleep is not so much okay. Being unable to sleep leads to mental health issues for everybody. Obviously, I'm not immune. So, being unable to sleep while on this dosage of Seroquel, a drug known to lead to obesity, and Diabetes, is what I am now considering to be NOT worthwhile.
Add to this thought, my endocrinologist told me again the other day that I am becoming "pre-diabetic". Gone is the wonderful weight loss I was so thrilled with last year.
I lost fifty pounds last year. I was thrilled, and ready to lose more, in order to improve my health. This is not because of cosmetic interests or my past history with anorexia. This is because I'm obese, thanks to these lovely medications that have brought me back my sanity and raised my blood sugar, slowed down my metabolism, and caused me to feel hungry all the time, all day long, every day for years.
To wit, I'm sick of this crap. I am really, horribly (and some of this is because of the past history with anorexia), angry at myself that I gained back most of the weight I lost last year. But I'm more angry with these medications, because I know that when I was not on them (as in, for most of my life), I was naturally quite thin. I was too then with the eating disorder active, but I was naturally thin without an eating disorder. I'm not naturally obese. I'm obese because of these meds, and I am really, really sick of being obese.
The way that I lost the fifty pounds was by exercising several times a week and taking the appetite suppressant (which I don't recommend), called Phentermine, that the endocrinologist prescribed in an effort to prevent me from becoming diabetic. The Phentermine contributed immensely to the heart problems I had that landed me in the E.R. one day, and in a cardiologist's office a few times after that day. I had to wear a heart monitor around for two weeks straight, because of this. And so, I stopped taking Phentermine. I should mention that, before I stopped taking it, the endo doc had doubled the dosage because I had started gaining weight again since it had ceased to work for me.
So, sans diet drug, with added mgs. of weight-gainer drugs, I went back to the state of fatness which really doesn't go well in my brain. I am sick of having to shop in plus-size sections of stores where clothing looks much like large trash bags painted various ugly colors. I am of sick a certain family membrer telling me "what happened to you? you look awful!". I am sick of being the fattest person in the room the majority of the time. I once was a person who said, "If I ever become overweight, I will kill myself". And I meant that. I'm not that person anymore, exactly. But some remnants of her are still there, buried under these pounds of unwanted flesh.
I am angry right now. Angry because, when we can come up with the technology to study Mars, send men to the moon, do heart transplants, and provide sex change operations, why can we not, for GOD'S SAKE, come up with a treatment for psychosis which doesn't lead to obesity or other horrendous side effects? Why?? I truly don't understand this, but of course, at the root of the answer is stigma. Because people whose lives are not affected by mental illness don't generally understand or care about mental illness and the needed treatments for it, our government does not fund enough research. I am taking a drug at a dose that has never been researched before. This does not make me feel comforted. And because of this lack of research, not only are there no cures for Schizophrenia or Schizoaffective Disorder, but their are few treatments that work and don't cause obesity.
I've been on the few medications such as Abilify and Geodon that don't tend to cause obesity, but Abilify made me vomit every day for a month the last time I was on it (and I begged the doctor not to take me off it regardless of that fact, honestly), and Geodon gave me such horrible Extrapyramidal Side effects (EPS), that I landed in the E.R. via an ambulance when my body went into uncontrollable convulsions. I refused to touch Geodon after that, ever. But now, sometimes, I actually wish I had not refused to do so, because what if somehow, some way, I could not have the side effects. The truth is I've been on Geodon several times and each time was a horrible experience. It's listed in my files now as a drug I'm allergic to; nobody will prescribe it for me again, unless they don't worry about malpractice suits that come from giving people medicine they're allergic to.
And those two pills are pretty much it, in the world of antipsychotics that don't cause weight gain. To the best of my knowledge, it's those two or nothing. So, I'm left with no options but to take weight-gaining meds at huge dosages required by my brain to get out of psychosis, and so I'm left with these 200 pounds of angry, miserable, disgusting, unhealthy flesh that bothers me to no end.
Maybe the eating disorder remnants are acting up, which would explain why this post sounds extraordinarily desperate, but I really think any average person would be angry if they had to take a medication that caused them to gain 100 pounds in three years, and develop pre-diabetes, all in the name of helping their brain.
I do hope I live to see the day when there is an effective antipsychotic, which can be taken at safe and effective dosages, and do not cause EPS or weight gain. I wonder if that will happen in my lifetime, if enough people will care to make enough of a ruckus to urge the government and pharmaceutical companies (which obviously care about profits, not people) to do more research to find better treatment. Perhaps, if these illnesses were more widely understood, and the devastating effects they can have on one's life were things the average Joe Public cared about, then there would be enough research to find something like a cure.
In the meantime, I'm stuck in this mess, and sometimes I have days where I just want to scream or flush the pills down the toilet and forget it. But not really. I am not a screamer, and I take my pills because they work. My current regimen is a tiny dose of Clonazepam, a lot of Wellbutrin, an obviously ridiculous amount of Seroquel, and a bi-weekly shot of Rispderal Consta. Plus two medications for my thyroid, Naproxen and a muscle relaxer for pain, and Salagen for the dry mouth and dry eyes of Sjogren's Syndrome. And now, sadly also another appetite suppressant from my endocrinologist which, hopefully, might work without causing chest pains and a rapid heart beat.
Unfortunately, even though this regimen works for a variety of things, it doesn't make me sleep. Nothing, it seems right now, is going to make me sleep. It does not matter how horrendously tired I get, how much I do to make myself more tired, etc. I stayed up all night last night cleaning my apartment in between efforts to go to sleep. I never got to sleep until this morning, a couple hours before I had to be at work. So, obviously, I'm tired. Which partly explains why I'm writing this rather angry outburst of a post. Excuse the dramatic tone. Sometimes I just need a release and know no other way to find one than to write.